Scared I may have to go off plavix

I had my DES implanted into my LAD on July 10, 2008 and now for the second time I am bleeding rectally again. (sorry if TMI)

The first time was about 2 months ago and my family doctor told me then if it happened again they would have to do a colonoscopy and in order to do that I would have to go off plavix for 5 days.

The last time he put me on flagyl, anucort and metamucil and it did clear up, I have continued the metamucil because I have had symptoms of IBS since 1985 with frequent loose stools (again TMI) it did help until recently now the loose stools are back and again with blood.

I don't want to go off plavix not even for 5 days and what if I can't take it at all?

I know there is no easy answer to this problem but I just needed to vent.

Thanks for listening and sorry about TMI

Report post

7 replies. Join the discussion

I understand your concern and above all take a deep breath, take several deep breaths prior to making any decesion. Have you checked with Cardiologist?
Have you done any online research? 5 days is not that long of a time. The colonoscopy is crucial is finding out the source of your bleeding. I understand your anxiety and fear-but not knowing and bleeding is just as dangerous. Once you have a confirmed diagnosis you can determine what the next step is.

Report post

TMI is the color of your hubby's boxers (Rudolph!!). I think everyone here can handle medical related poop talk. My daughter, 13, has IBS as well and the related symptoms are horrid!!!! Instead of metimucil, her gastroentrogogist put her on Fiber Sure. It is made of something called inulin which is much much easier on the digestive system than the psyillum that is in metamucil. It cost a bit more, but metamucil's side effects are gas & bloat (now that's TMI!!!) and this has none so it won't irritate your digestive system more than it already is. Also, lay off the leafy greens. Especially if you need a time out from plavix. I recently learned that vitamin K, (spinach, dark leafy greens, the kind you take to stay heart healthy) helps improve your clotting factors. Great under usual circumstances, however, not so good when blood clots are looming!!!! You can also take it daily to keep the IBS under control rather than just at flair ups. Good luck!!!!!

Report post

Dear Dakota,

Garlic is a natural blood thinner that should not have the intestinal side effects.

However, the doc seems to want you off any kind of blood thinners in order to do a medical procedure and isolate causes. I think he/she might have said five days because that's how long it takes to clear Plavix out of your system. It would be far more dangerous to risk a hemmorhage.

May the Blessings Be!

Sherrie

Report post

dakota:
I had to go off Plavix for 5 days prior to my right hip replacement surgery on October 20th. I had read articles on the internet that said stopping Plavix can double your risk of heart attack - pretty darn frightening for me since I consider the Plavix and aspirin my lifeline. My cardiologist reassured me that there was no problem stopping the Plavix for 5 days and I would be on Coumadin while in the hospital. My orthopedic surgeon also spoke to my cardiologist and he restarted my Plavix the day after my surgery. I've done fine since. I can't address if you have to go off it permanently but for 5 days it didn't cause any problems - my blood was still thin - had to have 2 units transfusion after surgery. Hope all is well for you and I'll keep you in my thoughts.
sammi

Report post

Thank you for all the replies, it does help to be able to talk to someone who understands what I am going through.
Also thanks for the info on side effects of metamucil being gas and bloat. That does explain alot, LOL . Will be checking into fiber sure asap.
Dr. said he would check with my cardiologist before taking me off the plavix for the procedure, so I guess I have to put my faith in my both my docs but sometimes it is hard to trust someone else with your life.

Report post

Dear Dakota,

Try adding a bowl of oatmeal with raisins (or a prune), along with a banana to your daily diet. Eat only whole grain breads. I would be willing to bet The Mermaid's bathing cap that you will find that the Metamucil is no longer necessary.

Bottoms Up!

May the Blessings Be!

Sherrie

Report post

Hi dakota65,

As far as I am concerned, there is no such thing as
TMI on this discussion board because the heart is involved in absolutely every part of bodily function. We may share things that help other people get a clue and a handle on where to start with their multiple health issues.

I had 2 stents in at 41, NEVER was able to take Plavix and have done ok. Many GI-oscopies later, I'm doing better than ever in that department. Also had 2 surgeries 11 weeks apart at 48 and Plavix played no part in any of it.

I understand your angst over stopping blood-thinners/anti-coags for 5 days since it hasn't been quite a year since your stent implant. Since you are already having GI bleeds, they need to stop the thinners to see if another source of bleeding is present. And if they need to snip little biopsies there will be less danger of prolongued internal bleeding.

Having been through this for 20 years, it has been my experience that various specialists would not take any responsibility for assisting me with the problems their procedures created down the line. So, it is your call really. You can decline procedures if you truly have reason to believe you are in danger. If you already have IBS and are put on antibiotics, that can cause an overgrowth of yeast in the tract...and havoc begins. Then Flagyl or anti-fungals get prescribed to make the yeast back down and on and on it goes.

I've had great success with eating plain old vanilla yogurt at bedtime sprinkled with raisins and crushed pecans. It coats the tract during the night and over time things began to slow down and rebalance. I got zero help from my GI docs w this because I also had your kind.....Found my own way to deal with it....and it is going to return because I just finished 10 days of antibiotics for dental drama.

Hope this is helpful in some way. The GI stuff really makes an already stressful cardiac recovery barely tolerable. I will be happy to talk with you about any of this.

take good care,
Jaynie

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.